Wisconsin, 2006

Hail in Wisconsin, August 23, 2006

August 23, 2006 · NWS GRB · 4 events in 3 counties and zones

As thunderstorms made their way across northeast Wisconsin some of the storms produced hail as large as a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

As thunderstorms made their way across northeast Wisconsin some of the storms produced hail as large as a quarter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 23, 2:45 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 2:45 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT WED AUG 23 2006

.SHORT TERM...TONIGHT AND THURSDAY. THUNDERSTORMS DEVELOPED ACROSS
CENTRAL WI THIS AFTN AS A SHORT WAVE PUSHED ACROSS CENTRAL WI AND
ALONG A WARM FRONT STRETCHING SE ACROSS SRN WI. FAIRLY STRONG
INSTABILITY WAS LOCATED ALONG AND SOUTH OF THE FRONT WITH MUCAPES FROM
1500-2500 J/KG AND 40-45 KT 0-6KM SHEAR OVER SW WI. WITH MOST OF THE
INSTABILITY TO THE SOUTHWEST OF THE AREA...EXPECT STRONGEST
THUNDERSTORMS TO REMAIN LIMITED TO THE SWRN PART OF CWA.  KEPT LINGERING
SHOWERS AND THUNDERSTORMS ACROSS SRN PART OF AREA AS DEVELOPMENT
EXPECTED TO CONTINUE UPSTREAM OVER SWRN WI THIS EVENING...ALONG THE NOSE
OF 850MB JET AND APPROACHING SHORT WAVE FROM THE DAKOTAS. THESE STORMS
 SHOULD CONTINUE TO PUSH SE AS THE FRONT AND THERMAL RIDGE SAG SOUTH.

WITH THE FRONT AND THERMAL BOUNDARY SHIFTING OVER FAR SOUTHERN WI ON
THURSDAY...HAVE LIMITED POPS TO THE FAR SRN PART OF CWA.  SHOWED A
SLIGHT INCREASE IN POPS FOR THE S DURING THE LATE AFTN AS INSTABILITY
BEGINS TO PUSH NEWD AND LOW LEVEL JET BEGINS TO NUDGE INTO SW WI DURING
THE LATE AFTN. WENT WITH A BLEND OF GUIDANCE FOR TEMPS.

.LONG TERM...THU NGT THRU NXT WED.  PROGRESSIVE PATTERN CONTINUES OVER
NORTHERN U.S. MAIN FORECAST CONCERN THIS PERIOD THU NIGHT INTO SAT.
QUESTION OF DAY IS WHERE BOUNDARY WILL BE THROUGH THE PERIOD.  MODELS
CONTINUE TO WAVER/DIFFER.  EXPECT BOUNDARY TO LIE FAR SOUTHERN WI THU
EVENING.  STRENGTHENING LLVL JET OVER FRONT THU EVE...WILL SHIFT INTO WI
THU NIGHT.  MADE LITTLE CHANGE TO FORECAST...TRIMMING POPS A BIT IN
NORTH.  WAVE FORMS ALONG FRONT PUSHING THROUGH STATE FRI WITH CONTINUED
CHANCE OF RAIN.  WENT WITH FURTHER SOUTH SOLUTION MAINTAINING AREA NORTH
OF WARM FRONT.  WENT BELOW GUIDANCE FOR HIGHS. UPPER SYSTEM STILL LAGS
BACK KEEPING CHANCE OF PCPN THROUGH SAT.

SUN THROUGH WED.  WILL CONTINUE WITH THINKING THAT BOUNDARY WILL BE FAR
ENOUGH SOUTH AND KEEP SUNDAY DRY.  HIGH PRESSURE WILL BUILD IN FOR THE
EARLY PART OF THE WORK WEEK WITH TEMPS AT OR ABOVE NORM.  DRY
FRONT/WINDSHIFT EXPECTED TO DROP SOUTH THROUGH AREA LATE MON NIGHT EARLY
TUE...WITH BRISK NE FLOW POSSIBLE TUE.  HAVE GONE UNDER GUIDANCE EASTERN
CWA FOR TUE AT THIS TIME.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SRF/TE
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Aug 23, 4:30 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
530 AM CDT WED AUG 23 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
530 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. THERE
IS A SLIGHT CHANCE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
SOUTHWEST OF A LINE FROM MARSHFIELD TO WAUTOMA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-564-241100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
530 AM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO AFFECT THE BAY AND COASTAL WATERS TODAY
AND TONIGHT. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND FREQUENT
CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SATURDAY. THERE IS A SLIGHT
CHANCE OF SEVERE STORMS THURSDAY AND THURSDAY NIGHT.

MG
WEATHER.GOV/GREENBAY

The radar

The La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Marathon

When
August 23, 4:57 PM CST
Where
Marathon County, Stratford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -90.067

Hail, Marathon

When
August 23, 5:08 PM CST
Where
Marathon County, Halder
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.800, -89.867

Hail, Wood

When
August 23, 6:45 PM CST
Where
Wood County, 2 mi NE of Wisconsin Rapids
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.400, -89.783

Hail, Brown

When
August 23, 9:45 PM CST
Where
Brown County, Bellevue
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.433, -87.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527795, 5527796, 5527797, 5527798.